Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 28, NWS Melbourne, FL

March 2, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at Mar 2, 2009, 2:25 PM EST for 6 counties in Florida. It took effect at Mar 3, 2009, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2009, 2:25 PM EST (19:25 UTC)
In effect from
Mar 3, 2009, 11:00 AM EST
Expired
Mar 3, 2009, 6:00 PM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 021925
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EST MON MAR 2 2009

FLZ041-044>046-053-058-144-032300-
/O.UPG.KMLB.FW.A.0021.090303T1600Z-090303T2200Z/
/O.NEW.KMLB.FW.W.0028.090303T1600Z-090303T2300Z/
/O.CON.KMLB.FW.W.0027.000000T0000Z-090302T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
225 PM EST MON MAR 2 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM EST TUESDAY. 

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON.

HIGH PRESSURE BUILDING NORTH OF THE AREA ON TUESDAY WILL KEEP
A DRY NORTHERLY FLOW OVER THE INTERIOR. MINIMUM RHS ARE EXPECTED
TO DROP TO AROUND 25 PERCENT...WITH LONG DURATIONS OF RELATIVE
HUMIDITY EXPECTED BELOW 35 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... AND LOW RELATIVE HUMIDITY...MAY CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$

FLZ047-054-059-064-141-147-022300-
/O.CON.KMLB.FW.W.0027.000000T0000Z-090302T2300Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
225 PM EST MON MAR 2 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

MINIMUM RELATIVE HUMIDITIES WILL DROP TO BETWEEN 25 AND 35 PERCENT
THIS AFTERNOON FOR AROUND FOUR HOURS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... AND LOW RELATIVE HUMIDITY...MAY CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KMLB 031152
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
651 AM EST TUE MAR 3 2009

FLZ041-044>046-053-058-144-032300-
/O.CON.KMLB.FW.W.0028.090303T1600Z-090303T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
651 AM EST TUE MAR 3 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS AFTERNOON...

HIGH PRESSURE BUILDING NORTH OF THE AREA WILL KEEP A DRY NORTHERLY
FLOW OVER THE INTERIOR. MINIMUM RHS ARE EXPECTED TO DROP TO AROUND
25 PERCENT...WITH LONG DURATIONS OF RELATIVE HUMIDITY EXPECTED
BELOW 35 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... AND LOW RELATIVE HUMIDITY...MAY CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

$$

SEDLOCK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Mar 2, 9:10 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 2, 9:10 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
910 AM EST MON MAR 2 2009

...UNSEASONABLY COLD TEMPS TO CONTINUE INTO WEDNESDAY MORNING...

.DISCUSSION...VERY DRY AIRMASS IN PLACE WITH MORNING CENTRAL FL
SOUNDINGS SHOWING ONLY .35 INCHES OF PRECIPITABLE WATER AND NW WINDS
OF 20-35 KNOTS IN THE H9-H8 LYR. MORNING VSBL SATELLITE INDICATES
SUNNY SKIES OVER THE PENINSULA WITH MARINE STRATOCU CONFINED TO THE
WATERS BEYOND ABOUT 8 MILES OFFSHORE. LOW LVL COLD AIR ADVECTION
WILL CONTINUE TODAY AND EVEN WITH FULL SUN HIGHS WILL STRUGGLE INTO
THE MID-UPR 50S NORTH AND MID 60S SRN SECTIONS. HIGHS WILL AVERAGE
10-15 DEGS BELOW NORMAL. SENT EARLY UPDATE TO REMOVE WIND CHILL
ADVISORY HEADLINE. CURRENT FORECAST IN GOOD SHAPE FOR THE AFTERNOON.

&&

.AVIATION...SKC...SOME NW WIND GUSTS TO 18-21 KNOTS 14Z-23Z.

&&

.MARINE...WILL EXTEND ADVISORY INTO THE AFTERNOON HOURS OFFSHORE AND
FOR THE SRN GULF STREAM WATERS SOUTH OF SEBASTIAN. NW WINDS SHOULD
DECREASE TO 15-20 KNOTS OFFSHORE THOUGH SEAS WILL STILL REMAIN
HAZARDOUS IN THE GULF STREAM.

&&

.FIRE WEATHER...RED FLAG WARNING CONTINUES THIS AFTN. PREVIOUS
DISCUSSION...TODAY...A VERY DRY AIR MASS WILL FILTER SOUTH DOWN THE
PENINSULA. WINDS WILL STILL AVERAGE 10-15 MPH THROUGHOUT THE DAY
WITH OCNL GUSTS IN THE LOWER 20S. BEGINNING LATE THIS MORNING UNTIL
EARLY EVENING LONG DURATIONS OF LOW RH BELOW 35% ARE EXPECTED OVER
ALL OF ECFL WITH A RED FLAG WARNING IN PLACE. DISPERSION NUMBERS
SHOULD BE GENERALLY GOOD. TUE LOOKING MORE AND MORE LIKE INTR COS
WILL SEE SIGNIFICANT DURATION OF CRITICALLY LOW RHS...WHILE RH
PROGS HAVE TRENDED LOWER AS WELL FOR WED. WILL LKLY SEE ADDITIONAL
WATCHES/WARNINGS FOR THE INTR BOTH DAYS.

&&

.CLIMATE...THANKS TO A VERY COLD MARCH 3, 1980...RECORD MIN TEMPS
FOR TUESDAY MORNING WILL NOT BE EVEN REMOTELY THREATENED.

RECORDS MIN TEMPS FOR MARCH 3...

                    SITE TEMP YEAR
                    ---- ---- ----
                    DAB  26F  1980
                    MCO  25F  1980
                    MLB  25F  1980
                    VRB  26F  1980

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR
     COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN
     BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-
     ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     COASTAL WATERS FROM FLAGLER BEACH TO SEBASTIAN INLET OUT TO
     20NM.

     SMALL CRAFT ADVISORY FOR GULF STREAM UNTIL 3 PM EST FOR COASTAL
     WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT TO 20 NM.

     SMALL CRAFT ADVISORY UNTIL 3 PM EST FOR COASTAL WATERS FROM
     FLAGLER BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE.

&&

VOLKMER/BRAGAW
Hazardous weather outlook, Mar 2, 8:05 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
805 AM EST MON MAR 2 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
805 AM EST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...EXCESSIVE COLD IMPACT...
TONIGHT...THE COLD AIR MASS WILL AGAIN USHER IN UNSEASONABLY COLD
TEMPERATURES. OVERNIGHT LOWS ARE EXPECTED TO FALL INTO THE LOWER TO
MIDDLE 30S ACROSS PORTIONS OF VOLUSIA...LAKE AND NORTHWEST ORANGE
COUNTIES...AS WELL AS FURTHER SOUTH ACROSS RURAL LOCATIONS OVER MUCH
OF OSCEOLA AND OKEECHOBEE COUNTIES. ELSEWHERE...LOWS CAN BE EXPECTED
TO FALL INTO THE MIDDLE TO UPPER 30S OVER BREVARD...INDIAN
RIVER...INTERIOR SAINT LUCIE AND MARTIN COUNTIES. DUE TO THE NATURE
OF THE DRY AIR MASS IN PLACE THE GREATEST THREAT FOR PATCHY FROST
WILL OCCUR OVER OKEECHOBEE...SOUTHERN OSCEOLA AND WESTERN SAINT
LUCIE AND MARTIN COUNTIES. HOWEVER...PATCHY FROST DEVELOPMENT MAY
OCCUR FOR A FEW HOURS JUST BEFORE SUNRISE ACROSS ANY PART OF EAST
CENTRAL FLORIDA PRONE TO FROST DEVELOPMENT AND SHELTERED FROM THE
WIND.

...WIND AND SEA IMPACT...
WEST NORTHWEST WINDS OF 15 TO 20 KNOTS NEAR SHORE AND 20 TO 25 KNOTS
OFFSHORE WITH OCCASIONAL GUSTS NEAR GALE FORCE OVER THE GULF STREAM
THROUGH AROUND MID MORNING. SEAS WILL CONTINUE TO BUILD AWAY FROM
THE COAST TO 6 TO 8 FEET THROUGH THIS MORNING.

...FIRE WEATHER IMPACT...
LONG DURATION RELATIVE HUMIDITY VALUES BELOW 35 PERCENT WILL OCCUR
LATE THIS MORNING THROUGH THE AFTERNOON. IN ADDITION...MODERATE
BUT OCCASIONALLY GUSTY WINDS WILL CONTRIBUTE TO FIRE WEATHER
SENSITIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MUCH COLDER THAN NORMAL TEMPERATURES WILL CONTINUE TUESDAY AND
WEDNESDAY OF THIS WEEK.

AN ENHANCED FIRE WEATHER THREAT WILL EXIST AGAIN TUESDAY AREAWIDE AS
RELATIVE HUMIDITY VALUES MAY REACH CRITICAL LEVELS. SIMILAR LOW
RH CONDITIONS MAY CONTINUE ACROSS THE INTERIOR WEDNESDAY AND
POSSIBLY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 10:20 AM ESTSmall Craft AdvisoryMLB5 hr
Mar 2, 4:06 PM ESTSmall Craft AdvisoryMLB5 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.